ADVERTISEMENT
ADVERTISEMENT
no alleykat

Keppra and pain or swelling in joints?

  Hi,

   I started to take Keppra (50mg twice a day) for a few months. I have taken Dilantin and have a VNS for many years now.  After I started to take Keppra all was great at first. Well, now my joints are starting to be very painful. Just to close my hand to make a fist is becoming more painful. Never had this problem before I started Keppra. This is why I am questioning the Keppra.

  Is anyone else have this type of problem with like this?

Thanks for any info you may have on this. no alleykat   

Comments

Re: Keppra and pain or swelling in joints?

I did a search and joint pain can be one of the side effects of the Keppra. 

~Karen

Re: Keppra and pain or swelling in joints?

  Thank you for your help !!

Re: Keppra and pain or swelling in joints?

I started taking Keppra last Septemeber and it has not caused any joint pain for me. I actually got the 'runners knee' 2 months before I started taking Keppra. My knee cartilage was swelling up with water anytime I walked for about 3 months but I've just about fully recovered from that. I ran 8 miles today with no pain nor swelling on my right knee.

I remember someone on this forum discussing joint pain they got from Keppra so I dug it up:

http://www.epilepsy.com/discussion/980536

The only side effect Keppra has given me is slight drowsiness within 20 minutes after I take it. We all react differently with these AEDs. I even met someone who got no side effects from the generic Keppra (levetiracetam). 

Re: Keppra and pain or swelling in joints?

  Thank you very much for finding this for me! 

Re: Keppra and pain or swelling in joints?

Will the pain go away once I am completely weaned off of the keppra? Or will the inflammation persist even after keppra is fully out of my system? Does anyone know?

Now that I'm two years into using it but being weaned off of it (slowly) the pain is growing in duration and intensity. I hope that once I am off of keppra completely the pain and swelling will vanish.

Interesting that none of the doctors I consulted about this issue linked it to the keppra and that my MOTHER was the one who told me to look up the meds I'm on and see if any of them have joint pain and swelling as a side fx!

Well, the old phrase, "Mother knows best" really turned out to be true in this case!

Re: Keppra and pain or swelling in joints?

No but it does seem to have an effect on the pain I already have.  I have arthritic knees and a hip.  Since being placed on Keppra I have noticed I have alot more breakthrough pain.

Re: Keppra and pain or swelling in joints?

 Thank you for your help also. I hope the breakthroughs keep going!

Re: Keppra and pain or swelling in joints?

I have a bad knee I have a nondisplaced fractured patella bialteral torn menicus and torn Posterior Cruciate Ligament my knee doctor put me in agressive phsyical therapy and I felt like he was not listening to me. I told him the physical therapy was a bit too much on my knee and I was having some knee pain but he said I was just fine....but my knee kept me awake at nite time then I would have seizures over it and I told him so....

I  told him the Topamax my seizures meds were controlling the knee pain

but he still didnt listen to me, then my neurologist switch my meds to keppra, and then my knee went crazy in pain, but as expected. I am very tired of other physicians taking advantage of neurological prescribed medications.

Im going to be getting in touch with my knee doctors nurse about this and also with my neuro nurse.

I am very glad that I'm on Keppra because it  says that I am taking Keppra for what it is prescribed for seizures  and I now feel another doctor can't take advantage of it indirectly as they were with the topamax. topamax can be used for several things, Seizures, pain,PTSD, etc.

I just think if another doctor is using it indirectly then notes should be put in the patients chart appropriately.

Treat me right doctor and listen to me..............!!.......topamax..controls....pains in my knee and so does lyrica....

Re: Keppra and pain or swelling in joints?

My Brother started taking generic Keppra and he started swelling up like a balloon, but all over his body and is still that way 3 weeks in.   Very bad, we are trying to get him off of it.

Re: Keppra and pain or swelling in joints?

My 14 yr old daughter has been on Keppra for three years.  She started having ankle pains after her first seizure.  The pain is increasingly getting worse and is now in her wrists and neck.  Docs are telling me that it could be caused by her Adderall (ADD med).  I have to take her off of that for a month to see how she does.  We are also weening her off the Keppra because she has been having extreme mood issues.  We are up to the right level of lamictal and are starting to ween the Keppra and she had another seizure.

Re: Keppra and pain or swelling in joints?

I have noticed since I started taking Keppra that my knees have been aching very badly! I just thought it was the fact that I was getting older!

Re: Keppra and pain or swelling in joints?

I'VE BEEN ON KEPPRA FOR TWO YEARS AND IN THE LAST SIX MONTHS SINCE THE DOCTORS HAVE STARTED TAPERING MY DOSE DOWN I'VE BEEN HAVING HORRIBLE JOINT PAIN. MY GENERAL PRACTITIONER REQUESTED A BONE DENSITY TEST WHICH SHOWED THE BEGINNINGS OF OSTEOPOROSIS AND SHE SAID THAT THIS COULD BE THE CAUSE OF THE PAIN. SHE TOLD ME TO TAKE MORE VITAMIN D AND CALCIUM WHICH I STARTED TO DO (ALONG WITH OTHER SUPPLEMENTS.)

HOWEVER, I NOW READ THAT KEPPRA (WHICH I'VE BEEN ON FOR TWO YEARS AFTER SUFFERING HELLP SYNDROME, AN EXTREME FORM OF ECLAMPSIA), CAN CAUSE JOINT PAIN. THE DOCTOR I CONSULTED ABOUT JOINT PAIN MADE NO MENTION OF THIS BUT MY MOTHER ADVISED ME TO LOOK UP KEPPRA SIDE FX ON THE INTERNET.

I AM HOPING THAT ONCE I'M COMPLETELY WEANED OFF OF THE KEPPRA THE JOINT PAIN WILL GO AWAY AND THAT THE KEPPRA HAS NOT CAUSED PERMANENT JOINT DAMAGE.

OPEN TO INPUT. THANKS AHEAD OF TIME!

LISA
LKW787@ME.COM